Alert archive / Kentucky / Tornado Warnings in 2008

Tornado Warning 42, NWS Paducah, KY

May 3, 2008Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at May 3, 2008, 12:20 AM CDT for Todd County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2008, 12:20 AM CDT (05:20 UTC)
Expired
May 3, 2008, 12:45 AM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 030520
TORPAH
KYC219-030545-
/O.NEW.KPAH.TO.W.0042.080503T0520Z-080503T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1220 AM CDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1245 AM CDT.

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF GUTHRIE...OR 5 MILES EAST OF CLARKSVILLE...MOVING
  NORTHEAST AT 55 MPH.

* THE TORNADO WILL BE...
  NEAR GUTHRIE BY 1225 AM CDT...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3665 8707 3665 8712 3664 8712 3665 8724
      3680 8717 3685 8707 3666 8706
TIME...MOT...LOC 0520Z 222DEG 48KT 3661 8720

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 2, 2:12 PM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 2, 2:12 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT FRI MAY 2 2008

.DISCUSSION...
THIS WILL BE RATHER BRIEF DUE TO ONGOING SEVERE WEATHER. MAIN
CHALLENGES CONTINUE TO BE POPS...COVERAGE...AND TIMING WITH ONGOING
SYSTEM...THEN AGAIN THE LATTER HALF OF NEXT WEEK WITH THE NEXT
WEATHER SYSTEM.

COLD FRONT AT THE DOORSTEP OF OUR FAR WESTERN COUNTIES AT THE TIME
OF THIS WRITING...AND MOVING EASTWARD. BIGGEST CHALLENGE IN THE
SHORT TERM IS TO DETERMINE CONVECTIVE TRENDS WITH THE HUGE AREA OF
ONGOING CONVECTION AND THEN THE POTENTIAL FOR NEW DEVELOPMENT
BETWEEN THE BACK EDGE OF THIS AREA AND THE FRONTAL BOUNDARY.

BASED ON THE EASTWARD MOVEMENT OF CURRENT SYSTEM...WILL BE TRIMMING
BACK POPS TONIGHT AND SATURDAY. MODELS IN DECENT AGREEMENT THAT THE
SOUTHEAST HALF OF OUR CWA WILL BE THE GREATEST AFFECTED. PRECIP
SHOULD BE CLEAR OF THE ENTIRE CWA BY MIDAY SATURDAY.

IN THE WAKE OF THIS SYSTEM SURFACE HIGH PRESSURE AND SLOWLY RISING
HEIGHTS ALOFT SHOULD KEEP THE REGION DRY THROUGH TUESDAY NIGHT.
MODELS BACK TO SOME DISAGREEMENT AS TO THE ONSET OF POPS/WX WITH THE
NEXT SYSTEM...BUT THE ECMWF STILL RELATIVELY CONSISTENT BY KEEPING
IT DRY THROUGH TUESDAY NIGHT. FROM WEDNESDAY THROUGH THE END OF THE
FORECAST CYCLE WILL JUST GO WITH SCHC POPS UNTIL WE GET A BETTER
FEEL/SIGNAL FOR TIMING/COVERAGE/ETC.

&&

.AVIATION...
COLD FRONT STILL TO OUR WEST EARLY THIS AFTERNOON. EARLY MORNING
CONVECTION THAT MOVED ACROSS THE AREA...CONTINUES TO IMPACT KEVV AND
KOWB. NEW CONVECTION IS FORMING IN THE WAKE OF THIS ACTIVITY...WHICH
WILL THREATEN KCGI AND KPAH...AND EVENTUALLY KEVV AND KOWB. MVFR
CIGS AND VSBYS HAVE BEEN COMMONPLACE WITH THE SHOWERS AND
THUNDERSTORM ACTIVITY...WITH OCCASIONAL IFR/LIFR CONDITIONS IN THE
HEAVIEST STORMS. GRADIENT WINDS SUSTAINED AT 15 TO 20 KTS WITH
HIGHER GUSTS HAVE ALSO BEEN PRESENT WITH THE HIGHEST GUSTS
ASSOCIATED WITH THE THUNDERSTORMS.

BIGGEST QUESTION IS HOW MUCH COVERAGE OF PRECIPITATION WE WILL HAVE
BEHIND THE INITIAL BAND DUE TO STABLE CONDITIONS LEFT BEHIND IT.
HOWEVER...SCATTERED CONVECTION HAS BEGUN TO FORM IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS DIRECTLY AHEAD OF THE
FRONT...THEREFORE SCATTERED ACTIVITY WILL DEFINITELY BE POSSIBLE.
TIMING WILL BE THE MAIN ISSUE. HAVE INCLUDED TEMPO GROUPS FOR THE
BEST TIME FOR CONVECTION. BEHIND THE FRONT...LOW LEVEL MOISTURE
SCOURS OUT AND WE ARE LEFT WITH SOME MID LEVEL MOISTURE. WINDS WILL
BE SLOW TO SHIFT AROUND TO THE WEST...AND WILL LIKELY WAIT UNTIL
AROUND SUNRISE TOMORROW MORNING TO DO SO.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM....JP
AVIATION...CW
Hazardous weather outlook, May 2, 8:01 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT FRI MAY 2 2008

ILZ075>078-081>083-085>094-INZ081-082-085>088-KYZ001>022-
MOZ110>112-114-032015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-
PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
801 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THAT PART OF
THE QUAD STATE REGION GENERALLY SOUTH AND EAST OF A LINE FROM
PINCKNEYVILLE ILLINOIS TO POPLAR BLUFF MISSOURI. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE
AS WELL.

AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE
REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE
LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG
WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE
RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE
REST OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS.

ILZ080-084-MOZ076-086-087-100-107>109-032015-
PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-RIPLEY-BUTLER-
801 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

In the hours before

Local storm report, May 2, 7:08 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             MURRAY                  36.61N 88.32W
05/02/2008  M0.75 INCH       CALLOWAY           KY   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, May 2, 7:15 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ARLINGTON               36.79N 89.01W
05/02/2008  M0.75 INCH       CARLISLE           KY   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED NEAR INTERSECTION OF HIGHWAYS 307
            AND 121.

&&

SMITTY
Local storm report, May 2, 7:19 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             ALMO                    36.69N 88.28W
05/02/2008  M0.25 INCH       CALLOWAY           KY   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, May 2, 10:19 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1019 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       DAWSON SPRINGS          37.17N 87.69W
05/02/2008  E0.00 INCH       HOPKINS            KY   TRAINED SPOTTER

            2 1/2 TO 3 INCHES OF RAIN IN THE LAST HOUR.

&&

AD
Local storm report, May 2, 10:54 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      EARLINGTON              37.27N 87.52W
05/02/2008                   HOPKINS            KY   TRAINED SPOTTER

            6 INCHES OF WATER OVER ROUTE 41.

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:00 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman30 min
May 2, 7:03 PM CDTSevere Thunderstorm WarningPAHCalloway27 min
May 2, 7:13 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken32 min
May 2, 8:34 PM CDTSevere Thunderstorm WarningPAHGraves26 min
May 2, 10:25 PM CDTFlash Flood WarningPAHCaldwell, Calloway, Daviess, Hopkins, McLean, Trigg2 hr
May 2, 11:22 PM CDTFlash Flood WarningPAHChristian, Muhlenberg, Todd3 hr
May 3, 12:27 AM CDTFlash Flood WarningPAHCaldwell, Calloway, Daviess, Hopkins, McLean, Trigg2 hr

Nearby

Tornado Warnings in Kentucky, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.